# Commission Decision of 4 August 2006 approving a Diagnostic Manual for avian influenza as provided for in Council Directive 2005/94/EC (notified under document number C(2006) 3477) (Text with EEA relevance) (2006/437/EC), Chapter VII: In vivo pathogenicity test and the evaluation of results

Extent: E+W+S+N.I.

The virulence for chickens of influenza A viruses isolated from birds must be estimated using the intravenous pathogenicity index (IVPI) test which must be carried out as follows:
(a) Fresh infective allantoic fluid with a HA titre >1/16 (>24 or >log2 4 when expressed as the reciprocal) from the lowest passage level available, preferably from the initial isolation without any selection is diluted 1/10 in sterile isotonic saline.
(b) 0,1 ml of the diluted virus is injected intravenously into each of ten six-week-old SPF or SAN chickens.
(c) Birds are examined at 24-hour intervals for 10 days. At each observation, each bird is scored 0 if normal, 1 if sick, 2 if severely sick, 3 if dead. The judgement of sick and severely sick birds is a subjective clinical assessment.
Normally, ‘sick’ birds show one of the following signs and ‘severely sick’ more than one of the following signs: respiratory involvement, depression, diarrhoea, cyanosis of the exposed skin or wattles, oedema of the face and/or head, nervous signs. Dead birds must be scored as 3 at each of the remaining daily observations after death.
On welfare grounds when birds are too sick to eat or drink, they must be killed humanely and scored as dead at the next observation since they will die within 24 hours without intervention. This approach is acceptable to accreditation authorities.
(d) The IVPI is the mean score per bird per observation over the 10-day period. An index of 3,0 means that all birds died within 24 hours, and an index of 0,0 means that no bird showed any clinical sign during the 10-day observation period.
A simple method for recording results and calculating indices is shown in the following example:
Clinical signs
Day after inoculation
Total score
1
2
3
4
5
6
7
8
9
10
Normal
10
2
0
0
0
0
0
0
0
0
12 x 0 = 0
Sick
0
4
2
0
0
0
0
0
0
0
6 x 1 = 6
Severely sick
0
2
2
2
0
0
0
0
0
0
6 x 2 = 12
Dead
0
2
6
8
10
10
10
10
10
10
76 x 3 = 228
Total = 246

---
Source: https://www.legislation.gov.uk/eudn/2006/437/annex/chapter/VII (the official version)
Page: https://openlegislation.uk/eu-decision-2006-437/annex/chapter-VII
Contains public sector information licensed under the Open Government Licence v3.0. Source: legislation.gov.uk, The National Archives.

